Identifying risk factors for L’Hermitte’s sign after IMRT for head and neck cancer

Dataset

Bibliographical metadata

Description

Abstract Background L’Hermitte’s sign (LS) after chemoradiotherapy for head and neck cancer appears related to higher spinal cord doses. IMRT plans limit spinal cord dose, but the incidence of LS remains high. Methods One hundred seventeen patients treated with TomoTherapy™ between 2008 and 2015 prospectively completed a side-effect questionnaire (VoxTox Trial Registration: UK CRN ID 13716). Baseline patient and treatment data were collected. Radiotherapy plans were analysed; mean and maximum spinal cord dose and volumes receiving 10, 20, 30 and 40 Gy were recorded. Dose variation across the cord was examined. These data were included in a logistic regression model. Results Forty two patients (35.9%) reported LS symptoms. Concurrent weekly cisplatin did not increase LS risk (p = 0.70, OR = 1.23 {95% CI 0.51–2.34}). Of 13 diabetic participants (9 taking metformin), only 1 developed LS (p = 0.025, OR = 0.13 {95% CI 0.051–3.27}). A refined binary logistic regression model showed that patients receiving unilateral radiation (p = 0.019, OR = 2.06 {95% CI 0.15–0.84}) were more likely to develop LS. Higher V40Gy (p = 0.047, OR = 1.06 {95% CI 1.00–1.12}), and younger age (mean age 56.6 vs 59.7, p = 0.060, OR = 0.96 {95% CI 0.92–1.00}) were associated with elevated risk of LS, with borderline significance. Conclusions In this cohort, concomitant cisplatin did not increase risk, and LS incidence was lower in diabetic patients. Patient age and dose gradients across the spinal cord may be important factors.
Date made available4 May 2018
Publisherfigshare

Related information

Publications

View all (1)